Kansas, 2024High Wind in Kansas, February 27, 2024
February 27, 2024 · NWS ICT · 1 event in 1 county or zone
A tightened pressure gradient led to strong winds across Kansas with the peak hitting above 60 mph in north central Kansas in the early evening hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tightened pressure gradient led to strong winds across Kansas with the peak hitting above 60 mph in north central Kansas in the early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 27, 3:20 PM CST, 1 hour 55 minutes earlier. Its key messages:
- * Very high to extreme grassland fire danger continuing for the next few hours. * Much colder air continues to filter in behind the front with light snow and a wintry mix possible this evening thru early tomorrow morning from north central to southeast Kansas. * Windy and warm weather returning late week into the weekend with additional elevated grassfire danger Thursday, Saturday, and especially Sunday. * 25-35% chances for showers and storms Sunday evening into early Monday
Area forecast discussion, Feb 27, 3:20 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
320 PM CST Tue Feb 27 2024
.KEY MESSAGES...
* Very high to extreme grassland fire danger continuing for the
next few hours.
* Much colder air continues to filter in behind the front with
light snow and a wintry mix possible this evening thru early
tomorrow morning from north central to southeast Kansas.
* Windy and warm weather returning late week into the weekend
with additional elevated grassfire danger Thursday, Saturday,
and especially Sunday.
* 25-35% chances for showers and storms Sunday evening into
early Monday
&&
.DISCUSSION...
Issued at 320 PM CST Tue Feb 27 2024
Main concern in the short term is the critical fire danger today
continuing to combine with strong winds ahead and behind a stout
cold front which is moving SE across the area. Any fire that
ignites may be difficult to put out. A wind advisory and red
flag warning remain in effect. The front has made it as far
south of Wichita and continues to work SSE. Record high
temperatures have been reached at ICT and CNU in the 80s
meanwhile, central KS has already fallen into the low 40s behind
the cold front.
Currently a deep trough is tracking across the Plains states
driving the strong cold front across the area. Strong south and
southwest winds will continue in southern/southeast KS ahead of
the front before winds switch around to the north as the cold
front passes. Hi- res model solutions and bufkit soundings
continue to support exceptional mixing heights upwards of 700mb
which could help realize 55mph+ wind gust or two this afternoon
across southern KS. Otherwise expect sustained wind speeds of 25
to 40 mph with gusts up to 50 mph, both ahead of and behind the
cold front.
The significant push of post-frontal cold air will come toward
this evening and overnight. There is still marginal support for
a quick hitting bout of snow/wintry mix from Russell to Chanute.
Best chances remain NE of the area. No snow accumulations
expected at this time.
Temperatures tomorrow morning will deliver a shocking chill
compared to afternoon highs and record temperatures today.
Overnight low will range from the upper teens in central KS to
the low and mid 20s across south central and southeast KS. With
post-frontal winds still remaining somewhat elevated by
morning, wind chills will drop to 5 to 10 degrees.
As the main trough pushes east tomorrow morning, breezy conditions
will remain across southeast KS until high pressure filters in over
the area by early afternoon and evening. As we head into Thursday a
compact shortwave will move out of New Mexico and into the
Central Plains late Thursday afternoon and evening which could
bring a quick round of showers and a few storms to the area.
Increased southerly winds ahead of this next system will combine
with RH values of 20-25% to return very high fire danger to
areas west of the Flint Hills.
Weak ridging to zonal flow is expected in the wake of Thursdays
brief system with a wide based western trough setting up across the
west coast to Great Basin region. The broad western trough will
continue to deepen and expand eastward through the weekend,
bringing southwest flow aloft and ramping up the pressure
gradient over the Central Plains. Well above normal temperatures
will return for the weekend with highs in the upper 70s and low
80s. Expect fire danger to resume for the weekend. As the trough
ejects out, showers and storms (20-35%) may return late Sunday
night into early Monday.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1148 AM CST Tue Feb 27 2024
Concerns:
1) Strong winds ahead of and behind afternoon-eve cold front
2) Precip potential for SLN and CNU this evening
The cold front continues advancing southward with a direction
change in the wind from southwest to north. Ahead of the front,
winds have been increasing as the mixed layer deepens. Winds are
expected to reach 25-30 knots, with gusts approaching 45 knots
in some locations, particularly behind the front a couple of
hours after frontal passage. Winds will decrease toward morning.
There remains a small chance of precipitation this evening for
SLN and CNU. This will mainly be a mix to snow. At this time,
we do not expect any accumulation and have rather low
confidence in it being anymore than a brief nuisance. There
remains some potential for some post frontal lower VFR stratus
(4-7k ft) during the morning hours until around 9Z.
&&
.FIRE WEATHER...
Issued at 320 PM CST Tue Feb 27 2024
Very high to extreme fire danger continues this afternoon and
early evening ahead of and behind the strong cold front
currently moving across the area. The highest fire danger
expected to continue across south central and southeast Kansas.
Minimum relative humidities of 20% with wind speeds of 25 to 35
mph and gusts to 50+ mph are continuing. Elevated concerns
remain for any fire that starts before the arrival of the front
will change directionally once it arrives.
Very high grassland fire danger is expected to return Thursday
and again Saturday and Sunday with breezy southerly winds and
above normal temperatures. Extreme grassland fire danger could
be touched on Sunday along and east of the Flint Hills.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 AM CST Wednesday for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.
Red Flag Warning until 8 PM CST this evening for KSZ047-
050>053-067>072-082-083-091>096-098>100.
&&
DISCUSSION...KMB
AVIATION...KRC/VJP
FIRE WEATHER...VJP
CLIMATE...VJP
Hazardous weather outlook, Feb 27, 4:01 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
401 PM CST Tue Feb 27 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-282215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
401 PM CST Tue Feb 27 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Very high to extreme grassland fire danger is in place through
early this evening. Strong west winds continue to turn northerly
with the passing of a strong cold front. Winds both ahead of and
behind the cold front will be strong with gusts of 40 to 50 mph
likely. See the latest red flag warning and wind advisory for
additional details.
A brief period of light snow and potentially ice pellets is
anticipated this evening in portions of north central to southeast
Kansas generally from Barton County to Neosho County. Minimal if
any snow accumulation is expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Very high grassland fire danger returns Thursday and again Saturday
through Monday. On Sunday afternoon, a period of extreme grassland
fire danger is forecast along the Flint Hills and points west.
Strong winds with potential gusts to 45 mph are possible in north
central Kansas on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Feb 27, 3:45 PM CST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
345 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM Non-Tstm Wnd Gst Russell Airport 38.87N 98.82W
02/27/2024 M55 MPH Russell KS ASOS
ASOS station KRSL Russell Municipal Airport.
&&Local storm report, Feb 27, 3:46 PM CST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
346 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Non-Tstm Wnd Gst 1 W Canton 38.38N 97.44W
02/27/2024 M52 MPH McPherson KS Mesonet
Mesonet station UP317 0.8 W Canton (UPR).
&&Local storm report, Feb 27, 5:00 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
500 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM Non-Tstm Wnd Gst 3 E Hutchinson 38.07N 97.87W
02/27/2024 M54 MPH Reno KS ASOS
ASOS station KHUT Hutchinson Municipal
Airport.
&&
JCHigh Wind, Russell
- When
- February 27, 5:15 PM CST to 5:17 PM CST
- Where
- Russell forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Russell Municipal Airport measured a gust to 61 mph. The sensor reported a gust to 55 mph in the mid afternoon as well.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Oklahoma, February 27 to 29, 2024$20 million · 59 kt wind · 6 events
- Strong Wind in Tennessee, February 27, 20241 death · 1 event
- Tornado and Hail in Michigan, February 27 to 28, 2024$1.8 million · EF1 · 10 events
- Wildfire and High Wind in Oklahoma, February 27 to 29, 2024$1.3 million · 55 kt wind · 8 events
- Tornadoes and Flood in Illinois, February 27, 20241 injured · EF1 · 74 events
- Winter Weather in Minnesota, February 27, 20244 injured · $40,000 · 2 events
- Tornado and Hail in Illinois, February 27, 2024EF1 · 17 events
- Tornado in Indiana, February 27, 2024EF1 · 1 event
- Winter Weather in South Dakota, February 27, 202416 events
- High Wind in Texas, February 27, 202456 kt wind · 13 events
- Strong Wind in Kentucky, February 27 to 28, 2024$11,000 · 11 events
- Heavy Snow and Strong Wind in Idaho, February 27 to 29, 2024$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165212.